Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 151, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2013, 5:57 PM EDT for 4 counties in Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2013, 5:57 PM EDT (21:57 UTC)
- Expired
- Aug 22, 2013, 6:30 PM EDT
- In force
- 33 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA
The radar
The State College radar (KCCX), 33 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
148
WUUS51 KCTP 222157
SVRCTP
PAC023-027-033-035-222230-
/O.NEW.KCTP.SV.W.0151.130822T2157Z-130822T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CAMERON COUNTY PENNSYLVANIA...
NORTHEASTERN CLEARFIELD COUNTY PENNSYLVANIA...
NORTH CENTRAL CENTRE COUNTY PENNSYLVANIA...
WEST CENTRAL CLINTON COUNTY PENNSYLVANIA...
* UNTIL 630 PM EDT
* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR DRIFTWOOD...MOVING
SOUTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.
* LOCATIONS INCLUDED IN THE WARNING...
BALD EAGLE STATE PARK...HICKS RUN...KEATING...KETTLE CREEK STATE
PARK...PINE GLEN...SNOW SHOE AND STEVENSON DAM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 146 AND 149.
THIS WILL ALSO IMPACT STATE ROAD 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4105 7752 4101 7801 4133 7826 4137 7825
4146 7808
TIME...MOT...LOC 2157Z 322DEG 34KT 4133 7810
$$
FORECASTER: KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:50 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 22, 5:50 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 550 PM EDT THU AUG 22 2013 .SYNOPSIS... A WEAKENING UPPER LOW WILL DRIFT ACROSS THE SOUTHERN TIER OF PENNSYLVANIA TODAY. A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE REGION LATER TODAY AND TONIGHT...FOLLOWED BY CANADIAN HIGH PRESSURE. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... REGIONAL RADAR LOOP AT 2145Z SHOWING SCT CONVECTION HAS CONGEALED INTO A SOLID LINE ACROSS THE N MTNS. A GUST TO 40KTS NOTED AT BFD AND LATEST MDL-SIMULATED RADAR SUGGESTS THIS FEATURE COULD CONTINUE TO PRODUCE GUSTS BTWN 40-50KTS AS IT PRESSES SOUTHWARD INTO THE I-80 CORRIDOR AND MID SUSQ VALLEY EARLY THIS EVENING. WITH THE LOSS OF HEATING...WE WILL SEE INSTABILITY DIMINISH RAPIDLY LEADING TO THE CONVECTION DIMINISHING RAPIDLY AFTER DARK...OR ROUGHLY 00Z. I HAVE SHOWER CHANCES DROPPING OFF QUICKLY AFTER 03Z...WITH JUST AN ISOLATED SHOWER POSSIBLE AFTER MIDNIGHT OVR SWRN AREAS. LOWS WILL DROP OFF INTO THE 50S AND 60S FROM NW TO SE...WITH DEWPOINTS DRYING OUT AS THE NIGHT PROGRESSES. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... NEW OPERATIONAL GUIDANCE SUGGESTS SOME ISOLATED SHOWERS COULD FLIRT WITH THE MARYLAND BORDER COUNTIES FRIDAY. I DOWNPLAYED THIS IN THE FORECAST GIVEN THE DRIER AIR AND HIGH PRESSURE EXPECTED TO BUILD OUT OF THE GR LAKES...BUT WOULD NOT BE SURPRISED IF IT EARNS A MENTION IN LATER UPDATES. OTHERWISE IT SHOULD BE A STELLAR DAY WITH HIGHS WELL UP INTO THE 70S TO MID 80S...AND WITH TOLERABLE HUMIDITY. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... OVERVIEW...LITTLE HAS CHANGED IN THE LAST TWO NWP CYCLES WITH THE FCST PATTERN OR AREAS OF UNCERTAINTY. THE LARGE SCALE FLOW WILL CONSIST OF A BUILDING/STRONG UPPER RIDGE OVER THE PLAINS/MS VLY WITH MEAN TROUGHS JUST OFF THE WEST AND EAST COASTS. THERE IS STILL VERY GOOD AGREEMENT WITH THESE SYNOPTIC SCALE FEATURES. ON THE OTHER HAND...SHORTWV DETAILS AROUND THE PERIPHERY OF THE RIDGE CONTINUE TO VARY WITH RESULTING DOWNSTREAM IMPACTS ON THE SFC/PCPN PATTERN OVER THE PA AND ADJACENT STATES. THEREFORE THE FINAL MEDIUM RANGE GRIDS CONTINUED TO EMPHASIZE A CONSENSUS APPROACH BLENDING THE PREVIOUS OFFICIAL FCST WITH THE NEWEST DATA...WHICH TYPICALLY LEADS TO A MORE ACCURATE FCST AND BETTER VERIFICATION SCORES VS. THE OLDER GUIDANCE. HIGHLIGHTS...A MODIFIED CANADIAN HIGH PRESSURE SYSTEM WILL DOMINATE THE REGIONAL PATTERN THROUGH THE WEEKEND...BRINGING RELATIVELY COOL NIGHTS/MORNINGS WITH VALLEY FOG..AND SUNSHINE WITH COMFORTABLE HUMIDITY DURING THE DAY. FRI-SUN TEMPS WILL AVG NEAR NORMAL WITH LOWS A BIT ON THE COOL SIDE GIVEN ABNORMALLY DRY AIR/PWS. EXPECT A MORE UNSETTLED AND INCREASINGLY HUMID PATTERN TO EVOLVE DURING THE MON-WED TIMEFRAME AS THE SENSIBLE WEATHER FOCUS SHIFTS TO ONE OR MORE UPPER-LEVEL DISTURBANCES CRESTING THE RIDGE AND DIVING ESEWD TOWARD THE NE/MID-ATLC STATES IN A WNW FLOW ALOFT. BY THE END OF THE PERIOD...THE OPRN EC/GFS/CMC CARRY A RATHER WELL-DEFINED SFC LOW THRU THE NRN MID-ATLC/NEW ENGLAND STATES WITH AN ASSOC QPF MAXIMA SUGGESTING SOME DEGREE OF CONVECTIVE ENHANCEMENT. MEANWHILE THE ENS MEANS ARE FARTHER NWD IN A MANNER MORE TYPICAL OF THE SEASON. THE DIFFICULTY IN RESOLVING THE TIMING/TRACK OF SHORTWVS KEEPS CONFIDENCE IN THE SFC/PCPN DETAILS LOW. TEMPS SHOULD TREND HIGHER TO THE WARM SIDE OF CLIMO BUT THE WARMTH COULD BE TEMPERED TO SOME EXTENT BY CONVECTIVE INFLUENCES. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... SOME MVFR CLOUDS REMAIN AT JST...BUT ELSEWHERE CONDITIONS HAVE IMPROVED AND SHOULD REMAIN VFR INTO THE EVENING HOURS. EXCEPTION WILL BE IN ANY SHOWERS/THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP AND MOVE ACROSS AS THE AFTERNOON WEARS ON. AS OF 1PM A LINE OF CONVECTION WAS DEVELOPING AND MOVING THRU WESTERN PA. TIMING WOULD PUT SHOWERS/STORMS INTO THE CLEARFIELD AREA BETWEEN 2 AND 3 PM...AND INTO JST-AOO BETWEEN 3-4 PM...IF NOTHING ELSE DEVELOPS OUT AHEAD OF IT. LOOK FOR SCATTERED CONVECTION TO CONTINUE INTO THE EVENING BEFORE ACTIVITY BEGINS TO DIMINISH THIS EVENING AND AFTER DARK. EXPECT PATCHY FOG LATER TONIGHT AS SKIES CLEAR AND WINDS DROP OFF. BEST CHANCE FOR FOG WILL BE AT SITES THAT GET A SHOT OF RAIN FRO THE SHOWERS LATER TODAY AND THIS EVENING. FRIDAY WILL SEE AREAS OF MVFR/IFR TO START THE DAY...BUT CONDITIONS WILL IMPROVE BY MID TO LATE MORNING AS DRIER AIR MOVES INTO THE STATE. OUTLOOK... FRI-MON...GENERALLY VFR. TUE...AREAS OF REDUCED CONDITIONS WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...FITZGERALD/LA CORTE SHORT TERM...LA CORTE LONG TERM...STEINBUGL AVIATION...LA CORTE
Hazardous weather outlook, Aug 22, 5:32 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 532 AM EDT THU AUG 22 2013 PAZ012-018-019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066-230945- NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 532 AM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-017-230945- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD- 532 AM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG THUNDERSTORMS...CONTAINING GUSTY WINDS AND HAIL ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
In the hours before
Special weather statement, Aug 22, 4:09 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT THU AUG 22 2013
PAZ006-037-222045-
POTTER PA-TIOGA PA-
409 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TIOGA AND POTTER
COUNTIES...
AT 402 PM EDT...A STRONG THUNDERSTORM WAS NEAR COUDERSPORT...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL
AFFECT DENTON HILL STATE PARK AND LYMAN RUN STATE PARK.
OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI DENTON SKI AREA.
LAT...LON 4201 7738 4156 7775 4178 7821 4183 7821
4196 7806
FORECASTER: KFSpecial weather statement, Aug 22, 4:24 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EDT THU AUG 22 2013
PAZ033-034-222100-
BEDFORD PA-SOMERSET PA-
424 PM EDT THU AUG 22 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BEDFORD
AND SOMERSET COUNTIES...
AT 415 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM TIRE
HILL TO ROCKWOOD...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT WINDBER...SHANKSVILLE...OGLETOWN AND NEW PARIS.
OTHER NOTABLE LOCATIONS IMPACTED WILL BE... FLIGHT 93 NATIONAL
MEMORIAL.
LAT...LON 3989 7931 4027 7898 4027 7890 4025 7889
4024 7866 4026 7865 4024 7845 4023 7847
4023 7840 3982 7877
FORECASTER: KFSpecial weather statement, Aug 22, 4:38 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT THU AUG 22 2013
PAZ004-005-010-222115-
ELK PA-MCKEAN PA-WARREN PA-
438 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARREN...MCKEAN AND
NORTH CENTRAL ELK COUNTIES...
AT 430 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTLINE...MOVING EAST
AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL
AFFECT KINZUA BRIDGE STATE PARK...SMETHPORT AND CROSBY.
LAT...LON 4178 7829 4162 7838 4162 7842 4160 7842
4156 7849 4151 7862 4182 7906 4194 7865
FORECASTER: KFSpecial weather statement, Aug 22, 5:02 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 PM EDT THU AUG 22 2013 PAZ006-012-037-041-222130- NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-TIOGA PA- 502 PM EDT THU AUG 22 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLINTON... NORTHWESTERN LYCOMING...SOUTHEASTERN POTTER AND SOUTHERN TIOGA COUNTIES... AT 457 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTH OF OLE BULL STATE PARK...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT LEETONIA AND CEDAR RUN. LAT...LON 4170 7706 4140 7772 4158 7800 4181 7780 FORECASTER: KF
Special weather statement, Aug 22, 5:20 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 PM EDT THU AUG 22 2013
PAZ005-006-010>012-222145-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-POTTER PA-
520 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL AFFECT CAMERON...EASTERN ELK...
NORTHWESTERN CLINTON...SOUTHEASTERN MCKEAN AND SOUTHWESTERN POTTER
COUNTIES...
AT 515 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELK RIVER...MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL
AFFECT EMPORIUM...CAMERON AND DRIFTWOOD.
LAT...LON 4156 7800 4140 7775 4123 7833 4124 7845
4166 7885 4172 7839 4180 7828
FORECASTER: KFSpecial weather statement, Aug 22, 5:43 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT THU AUG 22 2013
PAZ006-010>012-017-037-041-046-222215-
CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-POTTER PA-SOUTHERN LYCOMING PA-TIOGA PA-
543 PM EDT THU AUG 22 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMERON...EASTERN
ELK...NORTHEASTERN CLEARFIELD...NORTHERN CLINTON...NORTHWESTERN
LYCOMING...SOUTHERN POTTER AND SOUTHERN TIOGA COUNTIES...
AT 536 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BLOSSBURG TO SLATE RUN TO RIDGWAY...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT CAMMAL...OGDENSBURG...RALSTON AND TROUT RUN.
OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI SAWMILL SKI AREA.
LAT...LON 4144 7676 4118 7729 4121 7732 4118 7741
4120 7790 4125 7790 4120 7797 4122 7866
4155 7877 4159 7771 4173 7705
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:08 AM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 52 min |
| Aug 22, 5:09 AM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 66 min |
| Aug 22, 3:23 PM EDT | Special Weather Statement | CTP | Cambria | 37 min |
| Aug 22, 3:35 PM EDT | Special Weather Statement | CTP | Potter | 25 min |
| Aug 22, 3:52 PM EDT | Special Weather Statement | CTP | Somerset | 38 min |
| Aug 22, 4:09 PM EDT | Special Weather Statement | CTP | Potter | 36 min |
| Aug 22, 4:24 PM EDT | Special Weather Statement | CTP | Somerset | 36 min |
| Aug 22, 4:38 PM EDT | Special Weather Statement | CTP | McKean | 37 min |
| Aug 22, 5:02 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| Aug 22, 5:20 PM EDT | Special Weather Statement | CTP | Cameron | 25 min |
| Aug 22, 5:43 PM EDT | Special Weather Statement | CTP | Cameron, Clinton, Elk, Lycoming | 32 min |
| Aug 22, 6:17 PM EDT | Special Weather Statement | CTP | Clinton, Lycoming | 28 min |
| Aug 22, 6:26 PM EDT | Special Weather Statement | CTP | Centre | 34 min |
| Aug 22, 6:47 PM EDT | Special Weather Statement | CTP | Clinton, Montour, Sullivan, Union | 28 min |
| Aug 22, 7:28 PM EDT | Special Weather Statement | CTP | Clearfield | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.